Georgia, 2020

Flash Flooding in Georgia, August 25, 2020

August 25, 2020 · NWS FFC · 4 events in 2 counties and zones

Remnants of Tropical Storm Marco moving through the region caused deep tropical moisture to remain over Georgia, producing moderate to heavy showers over the metro Atlanta area through the day. 5 to 3 inches were common, with isolated higher amounts of 3 to 5 inches producing flash flooding in south metro Atlanta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Remnants of Tropical Storm Marco moving through the region caused deep tropical moisture to remain over Georgia, producing moderate to heavy showers over the metro Atlanta area through the day. Rainfall amounts of 1.5 to 3 inches were common, with isolated higher amounts of 3 to 5 inches producing flash flooding in south metro Atlanta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 25, 6:27 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 25, 6:27 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
727 AM EDT Tue Aug 25 2020

...12Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 356 AM EDT Tue Aug 25 2020/

SHORT TERM /Today through Wednesday/...
While the remnants of Marco continue to rapidly shear apart and
dissipate, deep tropical moisture from this system continues to
stream across the forecast area. The remnants of the midlevel
rotation continue to quickly shear and lift northeastward around the
periphery of the western Atlantic ridge while the low-level
circulation departs westward near the Louisiana coastline and
diminishes. All this to say the local impact is the continuation of
widespread showers across the area early this morning with PWs well
over 2" to near 2.5". As this tongue of deep moisture and
aforementioned remnant midlevel vorticity lift northward, shower
coverage and intensity is likely to continue increasing through the
morning hours, particularly across north Georgia. This activity will
then lift northward across north GA through this afternoon while
coverage will likely be less by afternoon in central Georgia.

While instability will be limited in this tropical moist
environment, a few thunderstorms will be possible. Locally heavy
rainfall will be the primary concern through the day as widespread
showers and embedded isolated thunderstorms affect the area. Even
outside of any thunderstorms, high rainfall rates can be expected in
convective showers given the deep tropical moisture in place. A
Marginal risk for excessive rainfall thus encompasses the area today
from WPC. The localized nature of any flash flooding concerns will
preclude the issuance of any hydrologic watches.

On Wednesday, the influence of the west Atlantic ridge will increase
locally as it flattens and extends westward into the state. This
will help limit convective coverage, particularly across central
Georgia where only isolated convection is possible Wednesday
afternoon. Coverage may be a bit higher in north Georgia, though
still much lower than today.

Temperatures today will struggle to warm much above 80 degrees in
north Georgia where widespread clouds and rainfall are predominant.
In far southern portions of the forecast area, temperatures are
expected to be much warmer where clouds and convection will be
sparser. In these areas, heat index values will be quite hot,
reaching 100-105 degrees for areas generally along and south of a
Columbus to Macon to Louisville line. Wednesday afternoon will bring
more widespread heat index values over 100 to most of central
Georgia, though values are forecast to remain below Heat Advisory
criteria.

RW

LONG TERM /Wednesday Night through Monday/...
The long term forecast will be somewhat dependent on what
tropical system Laura does. At this time, direct impacts are not
expected as the system is expected to stay far enough away. Laura
is expected move up the lower MS river valley then curve E
over TN/KY late Friday into Saturday as a tropical depression.
There will likely be some sort of surge of rain chances as Laura
passes to the n and this will just have to be monitored.

After Laura passes, we end up in WNW flow aloft that could move a
cold front to the area on Sunday into Monday along with the potential
for short waves in the flow to enhance rain chances. The GFS and
European models greatly differ here with the GFS having a much more
active and wetter flow than the European and we will just have to watch
to see how this plays out.

Forecast temperatures will favor above normal for much of the long term.
Due to the high humidities across the area, heat indices in the upper 90s
to lower 100's can be expected across much of the area away from the
mountains into the weekend.

BDL

&&

.AVIATION...
12Z Update...
Widespread IFR cigs have at times briefly improved to MVFR and
even patchy VFR as showers overspread TAF sites, though largely
IFR should remain predominant through 15-16z. Thereafter, lasting
improvements are more likely. Widespread shra will affect ATL/AHN
sites through 16-18z with some iso tsra also possible this
morning. Shra/tsra chances less widespread by afternoon. Winds
will remain easterly 4-8kts.

//ATL Confidence...12Z Update...
Medium confidence on cigs/precip timing.
High confidence on winds.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  70  88  71 /  80  30  30  10
Atlanta         83  72  87  72 /  80  40  30  10
Blairsville     78  65  82  67 /  70  40  40  20
Cartersville    82  71  87  72 /  80  40  30  10
Columbus        91  74  93  74 /  50  20  20  10
Gainesville     80  70  86  70 /  80  40  30  10
Macon           89  72  91  72 /  50  20  20   5
Rome            82  72  87  72 /  80  40  40  10
Peachtree City  85  71  88  71 /  80  30  20   5
Vidalia         91  74  92  73 /  30  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....BDL
AVIATION...RW
Hazardous weather outlook, Aug 25, 3:30 AM EST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Tue Aug 25 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia today into tonight. A few storms could be strong with
gusty winds and frequent lightning. Locally heavy rainfall can
also be expected that could lead to flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms can be expected on Wednesday
and Thursday and scattered to numerous thunderstorms can be expected
Friday through Monday. A few storms could be strong to severe with
strong to damaging winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 25, 2:21 AM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
321 AM EDT Tue Aug 25 2020

GAZ097-098-111>113-250745-
Toombs GA-Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
321 AM EDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TOOMBS...WHEELER...
TREUTLEN...MONTGOMERY AND SOUTHEASTERN LAURENS COUNTIES UNTIL 345 AM
EDT...

At 320 AM EDT...a strong thunderstorm was near Glenwood, or near
Mount Vernon...moving north at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Soperton, Alamo, Mount Vernon, Vidalia, Glenwood, Ailey, Higgston,
Alston, Tarrytown, Lothair, Landsburg, Orland, Rockledge, Barnhill,
Kibbee, Lowery, Zaidee and Gillis Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3205 8244 3204 8280 3246 8284 3246 8243
TIME...MOT...LOC 0720Z 178DEG 15KT 3214 8265

The radar

The Atlanta radar (KFFC), 27 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Spalding

When
August 25, 7:45 AM EST to 12:45 PM EST
Where
Spalding County, 1.57 mi W of Rover to 1.91 mi SSW of Zetella
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.199, -84.357

The Emergency Manager reported Bethany Road was closed due to water over the roadway near West Williamson Road. Radar estimates indicate that 3 to 4 inches of rain fell quickly over the area, overwhelming small creeks and drainage systems.

Flash Flood, Spalding

When
August 25, 8:20 AM EST to 12:20 PM EST
Where
Spalding County, 0.76 mi NE of Valdo to 0.27 mi NNW of Valdo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.278, -84.361

The Emergency Manager reported the closures of South New Salem Road and West McIntosh Road likely due to flooding of the roadways from Heads Creek and the Heads Creek reservoir. Radar estimates indicate that 3 to 4 inches of rain fell quickly over the area, overwhelming the small creeks and drainage systems.

Flash Flood, Spalding

When
August 25, 8:20 AM EST to 12:40 PM EST
Where
Spalding County, 2.15 mi SSW of Sunny Side to 1.47 mi S of Birdie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.300, -84.310

The Emergency Manager reported a car was stuck in flood waters on Vineyard Road. Radar estimates indicate that 3 to 4 inches of rain fell quickly over the area, resulting in the flash flooding.

Flash Flood, Rockdale

When
August 25, 9:40 AM EST to 1:00 PM EST
Where
Rockdale County, 1.03 mi SW of Lakeview Estates to 1.44 mi WNW of Lakeview Estates
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.690, -84.043

The Emergency Manager reported minor flooding along Shipley Branch caused the closure of Lester Road between Farmer Road and Plunkett Road. Radar estimates indicate that 2 to 3 inches of rain fell quickly over the area, overwhelming small creeks and drainage systems.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919077, 919080, 919083, 919087.